Answered by, Drew Olson, DVM, Omaha, Nebraska
Question: In recent years, we have seen some favorite injectables disappear for months or longer. Examples include adequan and pentaussie. Compounded substitutes appear to be the only option. Do you have any other ideas or thoughts on this issue? Do you have any insight as to why these products disappear so suddenly?
Answer: Thank you for the excellent question! Indeed it is one that all of us in the profession wrestle with each day. I can only speculate on why products are becoming more difficult to attain. Some possible reasons that have been proposed are challenges finding medication ingredients, production costs and market demand. The American Association of Equine Practitioners (AAEP) and the American Veterinary Medical Association (AVMA) have both acknowledged this issue through publications and are actively in communication with pharmaceutical industry partners to address these issues as efficiently as possible.
Question: Currently, I have a 15-year-old horse on 3 mgs of compounded pergolide daily. I cannot afford to use the alternative. I am now trying to get the compounded drug every 30 days, but it is in capsule form. Am I on the right track if I have to purchase compounded pergolide due to the cost?
Answer: As you know, pergolide is commercially available as Prascend® and can be financially straining for many horse owners. Nevertheless, Prascend® is the only FDA-approved medication for Equine Cushing’s disease. Some veterinarians will prescribe pergolide as a compounded formulation due to an individual horse’s unique medical needs. All horse owners should know medication expense is not a justifiable reason for prescribing a compounded formulation when a commercial product is available. The American Association of Equine Practitioners (AAEP) recommends veterinarians and horse owners obtain their compounding formulations from pharmacies accredited by the Pharmacy Compounding Accreditation Board (PCAB). Accreditation by PCAB signifies to veterinarians, trainers and horse owners that only the highest-quality medications are utilized in the compounding process while adhering to the strictest national standards. To determine if your compounding pharmacy is PCAB accredited I recommend visiting www.pcab.org and speak with your horse’s veterinarian.
Question: Would it be possible for an ingredient in a componded drug to cause Lymphoma? I gave my horse a compounded drug (pentosan) for years and then he grew a patch of scarring (possilby at an injection site) that turned out to be Lymphoma. He died last August.
Answer: I am sorry to hear about your horse. Upon reading your question, I did a brief literature review to search for documented cases of lymphoma induced by various medications including pentosan. The results of this search identified no evidence of such a relationship. If you are concerned about a potential drug interaction, you and your horse’s veterinarian are encouraged to report the situation to the FDA (www.fda.gov) as a suspected veterinary adverse drug reaction.